Jump to ContentJump to Main Navigation

Journal of Group Theory

Editor-in-Chief: Parker, Christopher W. / Wilson, John S.

Managing Editor: Howie, James / Khukhro, Evgenii I. / Kramer, Linus

6 Issues per year


IMPACT FACTOR  2013: 0.346

SCImago Journal Rank (SJR): 0.754
Source Normalized Impact per Paper (SNIP): 0.979

Mathematical Citation Quotient 2013: 0.41

VolumeIssuePage

Issues

Spinal groups: semidirect product decompositions and Hausdorff dimension

1Matematika Saila, Euskal Herriko Unibertsitatea, 48080 Bilbao, Spain

Citation Information: Journal of Group Theory. Volume 14, Issue 4, Pages 491–519, ISSN (Online) 1435-4446, ISSN (Print) 1433-5883, DOI: 10.1515/jgt.2010.060, December 2010

Publication History

Received:
2010-07-07
Revised:
2010-09-03
Published Online:
2010-12-01

Abstract

Let p be a prime, and let Γ denote a Sylow pro-p subgroup of the group of automorphisms of the p-adic rooted tree. By using probabilistic methods, Abért and Virág [J. Amer. Math. Soc. 18: 157–192, 2005] have shown that the Hausdorff dimension of a finitely generated closed subgroup of Γ can be any number in the interval [0, 1]. In the case p = 2, Siegenthaler has provided examples of subgroups of Γ of transcendental Hausdorff dimension which arise as closures of spinal groups. In this paper, we show that the situation is completely different for p > 2, since the Hausdorff dimension of the closure of a spinal group is always a rational number in that case. (Here, spinal groups are constructed over spines with one vertex at every level, as in the case p = 2.) Furthermore, we determine the set S of all rational numbers that appear as Hausdorff dimensions of spinal groups. A key ingredient in our approach to this problem is provided by a general procedure for decomposing spinal groups as a semidirect product, which allows us to reduce to the case of 2-generator spinal groups.

Comments (0)

Please log in or register to comment.